Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Pathol. 2009 Jun;62(6):481-92. doi: 10.1136/jcp.2008.058248.

Histological patterns in drug-induced liver disease.

Author information

  • 1Department of Pathology, University of California San Francisco, San Francisco, CA 94143, USA.

Erratum in

  • J Clin Pathol. 2010 Dec;63(12):1126.

Abstract

The diagnosis of drug-induced liver injury (DILI) is a challenging problem, often confounded by incomplete clinical information and the difficulty of eliciting exposure to herbal products, over-the-counter agents and toxins. The task is further rendered difficult on biopsy, as drugs can mimic all the patterns found in primary liver disease. Acute hepatitis, with or without cholestasis, is the most common histological pattern of DILI, and drugs such as acetaminophen are the leading causes of acute liver failure. Most cases of DILI resolve on discontinuation of the drug, but recovery can take months or rarely the disease can progress despite drug withdrawal. Drugs such as methotrexate can lead to chronic hepatitis and cirrhosis, while others such as minocycline, nitrofurantoin and methyldopa are implicated in autoimmune hepatitis. Prolonged cholestasis and ductopenia resembling primary chronic biliary disease can occur. Drug-induced steatohepatitis is also an uncommon pattern, but is well described with drugs such as amiodarone and irinotecan. In the presence of risk factors such as obesity and diabetes, some drugs such as tamoxifen, oestrogens and nifedipine can precipitate or exacerbate steatohepatitis. Other observed patterns include granulomatous hepatitis, vascular injury (eg, sinusoidal obstruction syndrome), Ito cell lipidosis and neoplasms (eg, adenomas).

PMID:
19474352
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk